Your browser does not support Javascript
email@mymsaa.org
Multiple Sclerosis Association of America Logo
Link to FaceBook Link to Twitter Link to YouTube Link to Pinterest
Register Why Register Contact MSAA Site Preferences Print Page Home
Tagline Image
Donate Button
The Motivator iconMSAA's MAGAZINE
The Motivator
Booklets and Brochures iconBooklets & Brochures
MS Research Update 2014
MS Research Update 2013
About MS
Medicare Planning
and Multiple Sclerosis
The Affordable Care Act
and Multiple Sclerosis
Aquatic Exercise and Multiple Sclerosis:
A Guide for Patients
How to S.E.A.R.C.H.™ for the Right
MS Therapy for You!
Understanding and Treating
MS Relapses
Solutions for Wellness: A Guide to
MSAA's Programs and Services -
Second Edition
The Multiple Sclerosis Association
of America Programs & Services
Guide in Spanish
Mommy's Story
Daddy's Story
Understanding and Treating
Depression in Multiple Sclerosis
MSAA Monograph: Thinking about
Complementary and Alternative
Medicine?
MSAA Monograph: The Confusing
World of Clinical Trials
Multiple Sclerosis and Cooling
(3rd edition)
Primary Progressive Multiple
Sclerosis: What You Need to Know
Order Publications iconOrder Publications
Individual Order
Group Orders



Home > MSAA Publications > The Motivator > The Motivator: Fall 2007 > Ask the Doctor
Share this Page:
submit to reddit

Ask the Doctor

By Dr. Jack Burks
Chief Medical Officer for MSAA

Dr. Jack Burks Photo
Dr. Jack Burks

Q: I am taking Avonex and a statin. Should I stop my statin because it may interfere with my Avonex?

A: The definitive answer is not known for certain, but I will give you the data available at this time.

The good news is that interferons, including Avonex®, Betaseron®, and Rebif®, have been proven effective in treating MS. In addition, a pilot study demonstrated that MRI lesions decreased after MS patients were given statins alone. However, statins are not yet approved by the Food and Drug Administration (FDA) for the treatment of MS. More definitive MS studies are underway with statins in MS patients.

The theory is: if two drugs are presumed effective in MS, why not combine them and get even better results? This hypothesis is so attractive, that some individuals with MS may want to combine drugs, even before FDA approval.

The troubling news is that two recent studies reported at the American Academy of Neurology meeting (2007) have cast some doubt on combining interferons with statins. First, a basic research study, which used immune cells from MS patients, found that statins interfered with a crucial biochemical step in interferon action. A second small study showed an increase in MRI lesions when a statin was added to an interferon. These small clinical trials raise the question of potential statin interference with interferon effectiveness.

The encouraging news is that at the latest international MS conference (ECTRIMS), held in Prague, Czech Republic, data were presented that indicated statins may not be linked to reduced effectiveness of interferons in MS patients.

For more information, readers (as well as medical professionals) may visit the American Academy of Neurology 's website at www.aan.com, and search within the site for "statins and interferons." The ECTRIMS data is in the journal Multiple Sclerosis in Vol. 13, Supp. 2, 2007.

What to do? I recommend that you discuss the results of these scientific papers with your doctor.

The following are my current recommendations to my patients. These may change as more information becomes available. Until clarification, I do not recommend adding statins to interferons with the desire to receive additional MS benefits. For patients currently taking an interferon plus a statin for their MS, I recommend reviewing the status of your MS with your neurologist to determine if interference (or benefit) may be occurring, (Copaxone® is not affected by this statin action).

If a statin is being taken to help lower your cholesterol or for another (non-MS) medical purpose, I recommend that you review all options with both your neurologist and other treating physician. If indicated, other cholesterol-lowering treatments may be considered if statin interference of interferon therapy is detected.

Again, I recommend talking with your doctors about these controversial and conflicting data.

Q: I have MS and am experiencing attacks of severely itchy skin. Doctors have referred to this as "neuro itch." What on earth can be done about these attacks? I take Neurontin, but not a high dose (to avoid weight gain).

A: As you realize, this can be a difficult problem. If your skin is also dry, I recommend a moisturizer cream. Cool baths may help. If a medication is indicated, Neurontin® (as you are already taking) may be helpful. As always, your doctor can give you the best advice.

If you have issues with Neurontin, Lyrica®, a new but related drug, is an alternative to Neurontin. Benadryl®, which is an allergy medication, is another possible aid. Each of these medications has side effects to discuss with your doctor. A dermatologist may have other suggestions.

Q: I have relapsing-remitting MS and I would like to ask two questions:

First, since diagnosed about five years ago, I have been prone to startling. I even jumped at the sight of my own shadow. Coworkers must ring a bell on my cubicle wall because I jump right off my chair at the slightest hello. It's not guilty conscience, I assure you. Does this sound like a byproduct of MS?

Second, heat really affects me. Even an hour in mid-70-degree weather makes my hands feel especially swollen and prickly. What is the neurological reason for heat exacerbations?

A: (1) MS and startling: This is a very unusual MS symptom. Your approach (ringing a bell) is creative. If the problem becomes disabling, Neurontin, Lyrica, or tricyclic anti-depressants such as Elavil® might be worth discussing with your doctor. Does anyone else who reads this column experience this symptom?

(2) MS and heat: Nerve impulses deliver messages from the brain to different parts of the body. These impulses travel along nerves (also known as "axons"), which act like electrical wires. Increased heat can reduce the nervous system's ability to transmit nerve impulses (messages) in MS due to reduced insulation (myelin) of the nerves (wires). A treatment to increase nerve conduction (Fampridine-SR®) is not yet FDA approved, but may be helpful if the current clinical trial proves successful.

Q: What is the difference between symptoms of primary-progressive MS and those of hereditary spastic paraparesis? The neurologists I have seen disagree with my diagnosis and these are the two runners up.

I am 54 years old, my MRIs and spinal-fluid analysis have been negative, and I have had optic neuritis with continuing deficits and nystagmus. Exams show balance problems, hyper-reflexes, babinski sign, and clonus. I have been using a cane since 2002 and forearm crutches for the past year. I also have hearing loss, cognitive problems, extreme fatigue, weakness and pain in my legs (and sometimes arms), vertigo, and bladder/bowel problems.

I know that many of the symptoms for these two diagnoses are the same. Could you tell me how they differ?

A: Hereditary spastic paraplegia (HSP) has similar symptoms to primary-progressive MS (PPMS). Both can cause progressive weakness in the legs during adulthood. Complicated HSP is a rare form (10 percent of HSP patients), which can be associated with additional problems such as optic neuritis (decreased vision), dementia, speech problems, incoordination, peripheral neuropathy, epilepsy, and other neurological symptoms. More information is available through the Spastic Paraplegia Foundation (www.sp-foundation.org) in Falls Church, Virginia.

A major distinction is that HSP has a genetic link. Some genes have already been identified. The mechanism of how HSP genes cause damage is under intense investigation. If in doubt, I recommend an evaluation at a major MS center with experience in both diseases.

To find an MS center near you, please visit the Consortium of MS Centers' website at www.mscare.org. Readers without internet access may call MSAA's Helpline at (800) 532-7667 for assistance.

To Submit Questions to Ask the Doctor...

If you have a question that you would like to ask, please submit your question to:

MSAA
Questions for Ask the Doctor
Attn: Andrea Borkowski
c/o Dr. Jack Burks
706 Haddonfield Road
Cherry Hill, New Jersey 08002

Readers may also send in questions via email to aborkowski@mymsaa.org. Please be sure to write "Ask the Doctor" in the subject line.

Jack Burks, MD, is a neurologist, chief medical officer for MSAA, clinical professor of neurology at the University of Nevada in Reno, Nevada, and member of the Clinical Advisory Committee of the NMSS. He has edited two MS textbooks. Previously, Dr. Burks established the Rocky Mountain MS Center and has served on several Boards of Directors, including the American Society of Neurorehabilitation (past president), the Colorado Neurological Institute, the American Academy of Neurology, and the Consortium of MS Centers. In recent years, he has lectured in more than 30 countries.

Back

Last Updated on Monday, 25 March 2013 10:52